Reactions 1680, p289 - 2 Dec 2017 Extensive erythroderma and agranulocytosis: case report A 25-year-old woman developed repeated episodes of extensive erythroderma during treatment with thiamazole [methimazole] and agranulocytosis during treatment with propylthiouracil [routes and times to reactions onset not stated; not all dosages and outcomes stated]. In 2007, the woman was diagnosed with Grave’s disease hyperthyroidism. Later, she was started on treatment with thiamazole. She developed repeated episodes of extensive erythroderma, which was considered to be thiamazole allergy. Therefore, thiamazole was discontinued. Subsequently, the woman was started on propylthiouracil 300 mg/day for 11 months. Eventually, she was admitted for the investigation of agranulocytosis. She was found to be tachycardic and febrile on physical examination.She was started on piperacillin/ tazobactam and unspecified steroid for 16 days, while fever persisted for 11 days. Laboratory tests showed low platelet count and low leukocyte count with granulocyte count of only 2%. Laboratory tests also showed LDH of 826 IU/L, mean cell volume (MCV) of 90fL, haptoglobin of <10 mg/dL, total bilirubin of 2.70 mg/dL, direct bilirubin of 0.64 mg/dL, CRP of 37 mg/L and ESR 40 mm/h. Bone marrow aspirate and biopsy revealed a normocellular haematopoietic parenchyma with clear selective decline of granulopoiesis with no lymphoid or blastic cells infiltrates. Ultrasound abdomen showed a slight growth in spleen size. Based on these findings, a diagnosis of propylthiouracil-induced agranulocytosis was made, which was complicated by uroseptic fever and thyro-gastric syndrome. The treatment with propylthiouracil was discontinued and she was started on propranolol. She also received treatment with 8 doses of granulocyte colony- stimulating factor (G-CSF). Later, she underwent thyroidectomy. Two year post-thyroidectomy, she was doing well and had a normal granulocyte count. Author comment: "Antithyroid drugs can be a rare cause of agranulocytosis (0.5% of treated patients)." "Here we report a rare case of a patient with hyperthyroidism and Graves’ disease, allergic to methimazole, treated with propylthiouracil, who developed a propylthiouracil-related agranulocytosis." Candoni A, et al. Graves' disease thyrotoxicosis and propylthiouracil related agranulocytosis successfully treated with therapeutic plasma exchange and G-CSF followed by total thyroidectomy. Mediterranean Journal of Hematology and Infectious Diseases 9: No. 1, Oct 2017. Available from: URL: http:// doi.org/10.4084/mjhid.2017.058 - Italy 803284611 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680
Reactions Weekly – Springer Journals
Published: Dec 2, 2017
It’s your single place to instantly
discover and read the research
that matters to you.
Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.
All for just $49/month
Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly
Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.
Get unlimited, online access to over 18 million full-text articles from more than 15,000 scientific journals.
Read from thousands of the leading scholarly journals from SpringerNature, Elsevier, Wiley-Blackwell, Oxford University Press and more.
All the latest content is available, no embargo periods.
“Hi guys, I cannot tell you how much I love this resource. Incredible. I really believe you've hit the nail on the head with this site in regards to solving the research-purchase issue.”Daniel C.
“Whoa! It’s like Spotify but for academic articles.”@Phil_Robichaud
“I must say, @deepdyve is a fabulous solution to the independent researcher's problem of #access to #information.”@deepthiw
“My last article couldn't be possible without the platform @deepdyve that makes journal papers cheaper.”@JoseServera